What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 14, 12:28 PM PST, 28 minutes earlier.
Area forecast discussion, Jul 14, 12:28 PM PST, 28 minutes before
Area Forecast Discussion
National Weather Service Reno NV
128 PM PDT Sun Jul 14 2024
.SYNOPSIS...
* Another round of showers and thunderstorms continues into the
evening, with continued fire weather concerns.
* More typical July warmth is expected through much of this week.
* A warming trend looks likely next weekend as a ridge re-
amplifies over the western US.
&&
.DISCUSSION...
Today-Tonight:
* Thunderstorms have already kicked off this morning in Mono,
Mineral, and southern Lyon counties. Elsewhere, scattered light
showers have continued all morning across much of the eastern
Sierra, northeast CA, and western NV. Precipitation amounts have
mostly been 1/10th of an inch or less.
* As we head into the afternoon and evening, we have two different
areas with very different storm environments. Areas north of
I-80 in western NV and the eastern Sierra north of Mono County
still have mostly cloudy skies and light rain showers in a few
locations. If it stays cloudy in these aforementioned areas,
there is a lower risk of thunderstorms. But if there is any
clearing, even for a few hours, it may be enough to get some
storms kicked off. South of I-80 in western NV and into Mono
County have been generally sunny all morning and have better
instability. These region per mesoanalysis have DCAPES upwards
of 1,500J/kg, and thunderstorms in the immediate area have
produced gusts between 55-60 mph and blowing dust. Storms into
the remainder of Churchill, Pershing, and Lyon counties will
continue to produce strong winds up to 60 mph, locally heavy
rain, smaller hail, and plenty of lightning into the evening.
Please see the fire section for details into fire impacts.
Showers and storms will come to an end this evening, with
generally clearing skies through the night. -McKellar
Monday Onward:
-There are no notable changes in the long-term forecast, the prior
discussion is below:
* A trough begins to sneak into the Pacific Northwest on Monday
bringing a drier southwesterly flow regime over the region.
However, lingering moisture and instability on Monday will allow
isolated showers and thunderstorms to develop in the afternoon
and evening, with greatest chances along the Sierra crest
eastward into the Sierra Front and Eastern Sierra. Storm chances
drop off significantly on Tuesday through the remainder of the
work week as we remain under the influence of the trough.
Temperatures will also remain moderated to near or just above
seasonal averages through the week.
* The trough over the Pacific Northwest retreats westward off the
coast near the end of the week as the Four Corners High re-
amplifies. A warming trend looks likely once again as we head
into the weekend, with triple digit heat back on the table by
Saturday for western Nevada valleys. Isolated afternoon
thunderstorms may also return mainly to Mono and Mineral
counties by next weekend. - Whitlam
&&
.AVIATION...
* Scattered showers and thunderstorms are expected this afternoon
and evening. Storms will spread northward through the evening
before tapering off around 04z. Storms will be capable of
producing brief heavy rainfall, lightning, gusty and erratic
outflow winds to 50 kt, and small hail for all regional
terminals.
* Conditions improve for tonight into tomorrow, with lighter winds
and dry conditions.
-McKellar
&&
.FIRE WEATHER...
A Red Flag Warning will remain in effect for western NV, eastern
Sierra, and northeast CA. As mentioned in the discussion, the
storm environment north of I-80 may be too cloudy for convection.
But if there is any clearing this afternoon, storms will be once
again possible. Storm are ongoing to the south and have produced
strong wind gusts and frequent lightning. Those storms are also
capable of locally heavy rainfall and small hail. Storms chances
remain across the region on Monday, but will be more isolated in
coverage. After Monday, we return to dry weather, seasonal
temperatures, and mostly terrain winds.
-McKellar
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 8 PM PDT this evening
NVZ420-421-423-429-458.
CA...Red Flag Warning until 8 PM PDT this evening CAZ270>272-274-278.
&&In the hours before
Special weather statement, Jul 14, 10:01 AM PST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Reno NV
1101 AM PDT Sun Jul 14 2024
CAZ073-NVZ001-003-141830-
Mono CA-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1101 AM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONO...WEST CENTRAL
MINERAL...DOUGLAS AND SOUTHERN LYON COUNTIES THROUGH 1130 AM PDT...
At 1100 AM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Walker, or 18 miles east of Coleville, moving north at
15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Walker Lake, Wellington, Mount Grant, Sweetwater Summit, Nv 208 At
Douglas-Lyon Co Line, Pine Grove, Junction Nv 338 And Nv 829
(wellington Cutoff), and Smith Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 11890 3846 11906 3849 11929 3877 11942
3874 11864
TIME...MOT...LOC 1800Z 184DEG 13KT 3856 11917
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AYSpecial weather statement, Jul 14, 10:34 AM PST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Reno NV
1134 AM PDT Sun Jul 14 2024
NVZ001-141900-
Mineral and Southern Lyon Counties NV-
1134 AM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MINERAL COUNTY THROUGH
NOON PDT...
At 1134 AM PDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or 31 miles northeast of Bodie, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hawthorne, Walker Lake, Hawthorne Industrial Airport, Indian Head
Peak, and Schurz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3838 11841 3841 11849 3847 11859 3850 11874
3861 11877 3882 11877 3865 11819
TIME...MOT...LOC 1834Z 194DEG 18KT 3856 11864
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AYSpecial weather statement, Jul 14, 12:11 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Reno NV
111 PM PDT Sun Jul 14 2024
NVZ001-004-142045-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
111 PM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHURCHILL AND
NORTHEASTERN MINERAL COUNTIES THROUGH 145 PM PDT...
At 110 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Middlegate, or 22 miles north of Gabbs, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Middlegate, Junction U.S 50 And NV 722, Fairview Peak, Nv 361 At
Mineral-Churchill Co Line, and Caroll Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3919 11774 3905 11803 3919 11823 3952 11797
3938 11775 3935 11777 3928 11773 3922 11772
TIME...MOT...LOC 2010Z 212DEG 22KT 3917 11807
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
AYSpecial weather statement, Jul 14, 12:38 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Reno NV
138 PM PDT Sun Jul 14 2024
NVZ004-142115-
Western Nevada Basin and Range including Pyramid Lake NV-
138 PM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHURCHILL COUNTY THROUGH
215 PM PDT...
At 138 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Stillwater, or 19 miles east of Fallon, moving
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stillwater, Junction U.S 50 And Nv 121 (Dixie Valley Rd), Junction
U.S 50 And NV 839, Dixie Valley, Sand Mountain Campground, Silver
Hill, Mount Lincoln, Frenchman, and Sand Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3919 11824 3933 11866 3987 11850 3970 11781
TIME...MOT...LOC 2038Z 206DEG 45KT 3948 11841
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
AY